Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 202, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Jul 24, 2012, 2:32 PM MDT for Meade County, Pennington County, South Dakota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 24, 2012, 2:32 PM MDT (20:32 UTC)
- Expired
- Jul 24, 2012, 3:01 PM MDT
- In force
- 29 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Meade County, SD, Pennington County, SD
The radar
The Rapid City radar (KUDX), 18 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 8.5 hours before the alert went out and 320 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1014 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 1:55 PM MDT, 37 minutes earlier.
Area forecast discussion, Jul 24, 1:55 PM MDT, 37 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 155 PM MDT TUE JUL 24 2012 .DISCUSSION...WATER VAPOR SHOWS UPPER LOW MOVING EWD ACRS SRN ALTA...WITH LEADING EDGE OF SHORT WAVE ENERGY EMBEDDED IN MONSOONAL FLOW LIFTING NEWD INTO WRN/CNTRL WY. AT THE SURFACE...AN ASSOCIATED CDFNT IS MOVING EWD THROUGH ERN MT/ERN WY. ALSO...A SURFACE LOW IS LOCATED OVER SCNTRL SD ALONG AN OLD STATIONARY BOUNDARY. CONVECTION IS BEGINNING TO FIRE ALONG THE CDFNT OVER ERN MT/ERN WY AS WELL AS THE BLKHLS. THIS AFTN/TONIGHT...COLD FRONT WILL ADVANCE EWD THROUGH THE CWFA AND WILL CONTINUE TO BE THE FOCUS FOR TSTM DEVELOPMENT...AIDED BY THE SHORT WAVE ALOFT. MLCAPE AROUND 1500J/KG AHEAD OF THE CDFNT ALONG WITH 30-40KT 0-6KM SHEAR (ESPECIALLY ALONG AND NORTH OF THE INTERSTATE) WILL SUPPORT SVR STORMS. HEAVY RAINS ALSO A THREAT GIVEN SLOW INDIVIDUAL STORM MOVEMENT. WEDNESDAY...UPPER LOW TRACKS ACROSS SRN SASKATCHEWAN/MANITOBA ON WITH DECENT CAA. 850MB WINDS WILL SUPPORT BREEZY CONDITIONS ACROSS THE PLAINS OF NORTHWEST SOUTH DAKOTA. WITH STEEP LAPSE RATES AND RESIDUAL MONSOON MOISTURE...ADDITIONAL TSTM DEVELOPMENT WILL BE POSSIBLE ALTHOUGH SVR THREAT WILL BE MINIMAL. THURSDAY...SURFACE HIGH BUILDS INTO THE NORTHERN PLAINS WITH BREEZY NW WINDS KEEPING TEMPS AROUND AVERAGE FOR THIS TIME OF YEAR...WHICH WILL FEEL QUITE PLEASANT GIVEN THE HEAT OF LATE. EXTENDED...UPPER LEVEL RIDGE OVER THE CENTRAL CONUS RE-AMPLIFIES OVER THE NORTHERN PLAINS FOR THE END OF THE WEEK AND INTO THE WEEKEND. WEAK DISTURBANCES MOVING THROUGH THE RIDGE WILL CONTINUE TO BRING OCCASIONAL CHANCES FOR PRECIP. TEMPS WILL RETURN TO ABOVE AVERAGE. && .AVIATION...18Z TAFS UPDATE SCT TSRA ARE EXPECTED OVER NERN WY INTO WRN AND CNTRL SD THIS AFT AND EVE...WITH IFR VIS IN HEAVIER PRECIP. SOME STORMS MAY BE SEVERE...WITH LARGE HAIL AND VERY STRONG WIND GUSTS. OTHERWISE...VFR CONDITIONS ARE EXPECTED. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...JOHNSON LONG TERM....77 AVIATION...77
Hazardous weather outlook, Jul 24, 4:53 AM MDT, 9 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 453 AM MDT TUE JUL 24 2012 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-251300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 453 AM MDT (553 AM CDT) TUE JUL 24 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP OVER NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND SPREAD EAST THIS EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS WESTERN AND SOUTH CENTRAL SOUTH DAKOTA THIS AFTERNOON AND EVENING...AS WELL AS THE SUNDANCE AND NEWCASTLE AREAS OF NORTHEAST WYOMING. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
In the hours before
Local storm report, Jul 24, 10:15 AM MDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1015 AM MDT TUE JUL 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND GST NEWELL 44.72N 103.42W
07/23/2012 M75 MPH BUTTE SD BROADCAST MEDIA
REPORTED BY MEDIA MESONET SITE AT NEWELL SCHOOL.
&&
BUNKERSLocal storm report, Jul 24, 10:25 AM MDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1025 AM MDT TUE JUL 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM TSTM WND GST 3 W SCENIC 43.78N 102.61W
07/23/2012 E60 MPH PENNINGTON SD PUBLIC
&&
POJORLIESpecial weather statement, Jul 24, 2:13 PM MDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
213 PM MDT TUE JUL 24 2012
SDZ024-026-028-072-073-242100-
CENTRAL BLACK HILLS SD-NORTHERN BLACK HILLS SD-RAPID CITY SD-SOUTHERN
MEADE CO PLAINS SD-STURGIS/PIEDMONT FOOT HILLS SD-
213 PM MDT TUE JUL 24 2012
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN LAWRENCE...
CENTRAL PENNINGTON AND SOUTHWESTERN MEADE COUNTIES UNTIL 300 PM
MDT...
AT 208 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PIEDMONT...OR 11 MILES NORTHWEST OF DOWNTOWN
RAPID CITY...MOVING SOUTHEAST AT 5 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
DOWNTOWN RAPID CITY...
BLACK HAWK...
ELLSWORTH AFB...
THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 43 AND
63...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4399 10335 4420 10352 4433 10332 4414 10309
4414 10311 4411 10312
TIME...MOT...LOC 2012Z 318DEG 3KT 4419 10338
POJORLIEThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 6:22 PM MDT | Severe Thunderstorm Warning | UNR | Meade | 38 min |
| Jul 23, 6:48 PM MDT | Severe Thunderstorm Warning | UNR | Meade | 57 min |
| Jul 23, 7:40 PM MDT | Severe Thunderstorm Warning | UNR | Meade, Ziebach | 29 min |
| Jul 23, 8:09 PM MDT | Special Weather Statement | UNR | Fall River | 36 min |
| Jul 23, 8:40 PM MDT | Special Weather Statement | UNR | Custer | 50 min |
| Jul 23, 9:01 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Fall River | 59 min |
| Jul 23, 9:47 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Pennington | 58 min |
| Jul 23, 11:12 PM MDT | Special Weather Statement | UNR | Haakon | 33 min |
| Jul 23, 11:14 PM MDT | Special Weather Statement | UNR | Haakon | 31 min |
| Jul 24, 2:13 PM MDT | Special Weather Statement | UNR | Pennington | 47 min |
| Jul 24, 4:02 PM MDT | Severe Thunderstorm Warning | UNR | Butte | 58 min |
| Jul 24, 4:23 PM MDT | Special Weather Statement | UNR | Lawrence | 37 min |
| Jul 24, 4:53 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Lawrence, Meade | 31 min |
| Jul 24, 5:03 PM MDT | Severe Thunderstorm Warning | UNR | Lawrence, Meade | 51 min |
| Jul 24, 5:43 PM MDT | Special Weather Statement | UNR | Butte | 47 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.